Journal of Clinical and Aesthetic Dermatology

NOV 2016

An evidence-based, peer-reviewed journal for practicing clinicians in the field of dermatology

Issue link: http://jcadonline.epubxp.com/i/754689

Contents of this Issue

Navigation

Page 60 of 61

Management of Tyndall Effect An Aesthetic Complications Expert Group Consensus Paper JCAD JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY November 2016 • Volume 9 • Number 11 E 7 very mild and difficult to see in poor lighting. The Tyndall effect can be distressing for patients and gives a poor aesthetic outcome leading to anxiety and dissatisfaction. 4 The Tyndall effect may be visible immediately after treatment although it may appear after a few days and, without corrective measures, may last for months or y ears. 5 Areas of Caution The Tyndall effect is more likely to occur where there is thinning of the skin, 6 whether this is due to the area being treated, the general skin condition, or the age of the patient. The tear trough and perioral or smoker's lines 7 are more common sites to observe this complication; however, there are many instances that have been reported in the nasolabial folds, which is more likely due to incorrect product placement by an inexperienced practitioner. Minimizing the Risk Specific discussion regarding the risk of developing a Tyndall effect following treatment should be part of the consent process when using HA fillers, particularly when injecting into an area of caution. Assess the patient's skin for thickness and develop a treatment plan accordingly. Avoid treating high-risk areas if the skin is already thin and compromised. Correct technique is the fundamental way to prevent this complication from occurring. 4 Depth of injection is paramount to prevent Tyndall effect, for example, in the tear trough region, the filler should be placed at the periosteal level or at least in the sub- orbicularis plane. 6 Similarly, as we know that light refraction will be far more significant in a relatively large pool of HA compared to a small one, injecting only very small aliquots and avoiding larger bolus deposition in areas of caution and when injecting more superficially will help to alleviate the risk further. Certain products claim to have company data to support the reduction of Tyndall effect due to molecular structure, the use of cross-linked with non-cross-linked HA in combination with the addition of amino acids and minerals. There is a general consensus within the evidence that particulate dermal fillers with larger particle size are more likely to result in the Tyndall effect when injected incorrectly 5 and particularly non-animal stabilized HA (NASHA) gel. 8 Treatment of Tyndall Effect Firm massage may be sufficient to flatten and disperse excessive, superficial, or a poor aesthetic result of HA filler. 4,9 Massage is most likely to be successful as soon as the effect is noticed and ideally at the time of treatment; the longer the delay, the less likely massage is to be successful and certainly after more than a few days, it is unlikely to resolve the problem. A simple stab excision using an 18G needle and simply e xpressing the filler from the area may be successful. 6 A spiration 9 using a needle and syringe may remove the filler material in some cases or more formal incision and drainage 4 may be required. The mainstay of treatment for Tyndall effect is to dissolve the HA using hyaluronidase (see Aesthetic Complications Expert Group guidelines on The Use of Hyaluronidase in Aesthetic Practice). 2,4–7,9,10 This will often lead to complete resolution of the problem within 24 hours, although occasionally a second treatment with hyaluronidase may be required. 10 Dosage will vary according to the amount of HA present in the area and whether the patient requests the filler to be completely removed or just the area of concern. Typical dosages reported in the literature were between 30 and 75 units. Hyaluronidase may be used at any time and has even been shown to be effective 63 months after initial injection of HA. 11 There is a limited amount of evidence to support the use of Q- switched neodymium-doped yttrium aluminium garnet (Nd:YAG) 1064nm to help reduce Tyndall effect. 3,12 The mechanism of action is unclear and no discrete chromophore has been identified using spectrophotometric analysis of the filler material. More evidence would be needed before this technique could be recommended by the expert group. Finally, camouflage makeup can be used to cover the discoloration if the patient is not keen to undergo any other intervention. Follow-up All patients presenting with Tyndall effect should be carefully followed-up and photographs should be taken to objectively assess over time. If the practitioner is unable or has been unsuccessful in dealing with the complication, it is recommended to make an onward referral to a practitioner who has more experience in this area. Good follow-up and support, a full explanation to the patient, and appropriate consent is the best approach to stop a complication turning into a medical malpractice claim. References 1. Collins English Dictionary—Complete & Unabridged, 10th ed. 2009 William Collins Sons & Co. Ltd. 1979, 1986. 2. DeLorenzi C. Complications of injectable fillers. Aesthet Surg J. 2013;33:561–575.

Articles in this issue

Archives of this issue

view archives of Journal of Clinical and Aesthetic Dermatology - NOV 2016